Packing Chromatic Number of Subdivisions of Cubic Graphs

  • József Balogh
  • Alexandr Kostochka
  • Xujun LiuEmail author
Original Paper


A packing k-coloring of a graph G is a partition of V(G) into sets \(V_1,\ldots ,V_k\) such that for each \(1\le i\le k\) the distance between any two distinct \(x,y\in V_i\) is at least \(i+1\). The packing chromatic number, \(\chi _p(G)\), of a graph G is the minimum k such that G has a packing k-coloring. For a graph G, let D(G) denote the graph obtained from G by subdividing every edge. The questions on the value of the maximum of \(\chi _p(G)\) and of \(\chi _p(D(G))\) over the class of subcubic graphs G appear in several papers. Gastineau and Togni asked whether \(\chi _p(D(G))\le 5\) for any subcubic G, and later Brešar, Klavžar, Rall and Wash conjectured this, but no upper bound was proved. Recently the authors proved that \(\chi _p(G)\) is not bounded in the class of subcubic graphs G. In contrast, in this paper we show that \(\chi _p(D(G))\) is bounded in this class, and does not exceed 8.


Packing coloring Cubic graphs Independent sets 

Mathematics Subject Classification

05C15 05C35 



We thank Sandi Klavžar, Douglas West, and the referees for their helpful comments.


  1. 1.
    Argiroffo, G., Nasini, G., Torres, P.: The packing coloring problem for lobsters and partner limited graphs. Discrete Appl. Math. 164, 373–382 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Balogh, J., Kostochka, A., Liu, X.: Packing chromatic number of cubic graphs. Discrete Math. 341, 474–483 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brešar, B., Ferme, J.: An infinite family of subcubic graphs with unbounded packing chromatic number. Discrete Math. 341, 2337–2342 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brešar, B., Klavžar, S., Rall, D.F.: On the packing chromatic number of Cartesian products, hexagonal lattice, and trees. Discrete Appl. Math. 155, 2302–2311 (2007)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Brešar, B., Klavžar, S., Rall, D.F.: Packing chromatic number of base-3 Sierpiński graphs. Graphs Combin. 32, 1313–1327 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brešar, B., Klavžar, S., Rall, D.F., Wash, K.: Packing chromatic number under local changes in a graph. Discrete Math. 340, 1110–1115 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brešar, B., Klavžar, S., Rall, D.F., Wash, K.: Packing chromatic number, (1,1,2,2)-colorings, and characterizing the Petersen graph. Aequationes Math. 91, 169–184 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brešar, B., Klavžar, S., Rall, D.F., Wash, K.: Packing chromatic number versus chromatic and clique number. Aequationes Math. 92, 497–513 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Czap, J., Jendrol’, S.: Facial packing edge-coloring of plane graphs. Discrete Appl. Math. 213, 71–75 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fiala, J., Golovach, P.A.: Complexity of the packing coloring problem for trees. Discrete Appl. Math. 158, 771–778 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fiala, J., Klavžar, S., Lidický, B.: The packing chromatic number of infinite product graphs. Eur. J. Combin. 30, 1101–1113 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gastineau, N.: Dichotomies properties on computational complexity of S-packing coloring problems. Discrete Math. 338, 1029–1041 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gastineau, N., Togni, O.: S-packing colorings of cubic graphs. Discrete Math. 339, 2461–2470 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gastineau, N., Holub, P., Togni, O.: On packing chromatic number of subcubic outerplanar graphs. arXiv:1703.05023
  15. 15.
    Gastineau, N., Kheddouci, H., Togni, O.: Subdivision into \(i\)-packing and \(S\)-packing chromatic number of some lattices. ARS Math. Contemp. 9, 331–354 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Goddard, W., Xu, H.: The S-packing chromatic number of a graph. Discuss. Math. Graph Theory 32, 795–806 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Goddard, W., Xu, H.: A note on S-packing colorings of lattices. Discrete Appl. Math. 166, 255–262 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Goddard, W., Hedetniemi, S.M., Hedetniemi, S.T., Harris, J.M., Rall, D.F.: Broadcast chromatic numbers of graphs. ARS Combin. 86, 33–49 (2008)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Korže, D., Vesel, A.: On the packing chromatic number of square and hexagonal lattice. ARS Math. Contemp. 7, 13–22 (2014)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Laiche, D., Bouchemakh, I., Sopena, É.: On the packing coloring of undirected and oriented generalized theta graphs. Australas. J. Combin. 66, 310–329 (2016)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Laiche, D., Bouchemakh, I., Sopena, É.: Packing coloring of some undirected and oriented coronae graphs. Discuss. Math. Graph Theory 37, 665–690 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Sloper, C.: An eccentric coloring of trees. Australas. J. Combin. 29, 309–321 (2004)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Torres, P., Valencia-Pabon, M.: The packing chromatic number of hypercubes. Discrete Appl. Math. 190–191, 127–140 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.Moscow Institute of Physics and TechnologyMoscow RegionRussian Federation
  3. 3.Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations